Arizona, 2008Tornado in Arizona, September 3, 2008
September 3, 2008 · NWS FGZ · 1 event in 1 county or zone
A small tornado was seen near Big Lake in the White Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small tornado was seen near Big Lake in the White Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 3, 9:55 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 3, 9:55 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST WED SEP 3 2008
.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
SOUTH OF A LINE FROM PRESCOTT...TO FLAGSTAFF...TO WINDOW ROCK...WITH
SCATTERED ACTIVITY OVER THE WHITE MOUNTAINS. MOSTLY CLEAR AND DRY
CONDITIONS WITH SEASONABLE TEMPERATURES WILL RETURN FOR THURSDAY
THROUGH THE WEEKEND.
&&
.DISCUSSION...AT 930 AM...SKIES WERE MOSTLY SUNNY ACROSS NORTHERN
ARIZONA. DEWPOINTS WERE IN THE UPPER 40S TO LOW 50S SOUTH OF A
COTTONWOOD...TO FLAGSTAFF...TO WINDOW ROCK LINE. NORTHWEST FLOW
ALOFT...ASSOCIATED WITH A TROUGH MOVING THROUGH THE CENTRAL AND
NORTHERN ROCKIES WAS CAUSING MUCH DRIER AIR TO FILTER INTO AREAS
NORTH OF THE MOGOLLON RIM. THE MID LEVEL CAPPING INVERSION THAT
SUPPRESSED CONVECTION TUESDAY HAS ERODED. THIS SHOULD ALLOW
SCATTERED THUNDERSTORMS OVER THE WHITE MTNS AND EASTERN MOGOLLON
RIM...WITH ISOLATED STORMS NORTH AND WEST TO THE PRESCOTT...
FLAGSTAFF AND WINDOW ROCK AREAS...PROVIDED THE LOW LEVEL MOISTURE
LINGERS. FORECASTS HAVE BEEN UPDATED TO INCREASE PRECIP CHANCES FOR
THIS AFTERNOON.
FROM THURSDAY THROUGH THE WEEKEND...A DRY NORTHWEST FLOW WILL
DEVELOP AS SHORTWAVE TROUGHS CONTINUE TO MOVE THROUGH THE CENTRAL
AND NORTHERN ROCKIES. DAYTIME TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR...ALTHOUGH OVERNIGHT LOWS WILL BE COOL DUE TO THE
DRY AIR MASS.
BY EARLY NEXT WEEK...FORECAST MODELS SUGGEST A WEAK UPPER LOW WILL
DEVELOP TO OUR WEST...WHICH WOULD SHIFT OUR FLOW BACK TO THE SOUTH
OR SOUTHWEST. THIS PATTERN COULD BRING INCREASING MOISTURE AND A
RETURN TO AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.
&&
.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS EXPECTED NORTH OF A
KRQE TO KFLG TO KPRC LINE FOR THE FORECAST PERIOD...EXCEPT WDLY SCT
TO SCT -TSRA AND MVFR PSBL OVER PORTIONS OF THE EASTERN RIM AND
WHITE MTNS BTWN 18-03Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
FRIDAY THROUGH SUNDAY...A DRY WESTERLY FLOW ALOFT WILL REMAIN IN
PLACE THROUGH THE PERIOD. LITTLE OR NO PRECIPITATION IS EXPECTED
ACROSS NRN AZ THROUGH THIS TIME PERIOD.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...............JJ
AVIATION/FIRE WX.....TC
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 3, 10:06 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1006 AM MST WED SEP 3 2008
AZZ008-011>018-037-038-040300-
YAVAPAI COUNTY MOUNTAINS-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-
1006 AM MST WED SEP 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON FROM THE
EASTERN MOGOLLON RIM TO THE WHITE MOUNTAINS. A FEW OF THESE STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ELSEWHERE ACROSS CENTRAL AND NORTHERN ARIZONA THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A DRY AND STABLE AIR MASS WILL DEVELOP THURSDAY THROUGH SUNDAY. A
SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEEK.
Tornado, Apache
- When
- September 3, 12:02 PM MST to 12:05 PM MST
- Where
- Apache County, 3.44 mi W of Three Forks
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 33.850, -109.380
A small tornado was observed near Big Lake in the White Mountains.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, September 3, 2008$21,000 · 1 event
- Lightning Strike in Illinois, September 3, 20081 injured · 1 event
- Hail and Damaging Wind in Massachusetts, September 3, 2008$8,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Massachusetts, September 3, 20081.5 in hail · 6 events
- Hail in Connecticut, September 3, 20081 in hail · 3 events
- Flash Flooding in Arkansas, September 3, 20082 events
- Hail in Connecticut, September 3, 20081 in hail · 2 events
- Flash Flood in Oklahoma, September 3, 20081 event
- Hail in Michigan, September 3, 20080.88 in hail · 1 event
- Flash Flood in Arkansas, September 3, 20081 event
- Heavy Rain in Illinois, September 3, 20081 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136177.